Ohio, 2009

Hail and Damaging Winds in Ohio, June 1, 2009

June 1, 2009 · NWS IWX · 8 events in 3 counties and zones

An east-west frontal boundary stretched across central and northern Indiana with an unstable and moderately sheared environment in place. Numerous thunderstorms developed with several small bowing segments moving out of northern Indiana into northwestern Ohio, producing wind damage as well as some isolated large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An east-west frontal boundary stretched across central and northern Indiana with an unstable and moderately sheared environment in place. Numerous thunderstorms developed with several small bowing segments moving out of northern Indiana into northwestern Ohio, producing wind damage as well as some isolated large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 6:23 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 1, 6:23 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EDT MON JUN 1 2009

.AVIATION...
CDFNT MOVG SOUTH ACROSS NRN INDIANA THIS EVE. E-W LINE OF
STRONG/SVR THUNDERSTORMS HAVE DEVELOPED AHEAD OF FRONT OVER
CENTRAL IN/IL WITH SCT ELEVATED ACTIVITY OCRG FARTHER NORTH.
EXPECT THE TSTM ACTIVITY WILL AFFECT FWA OCNLY THIS EVE...WHILE
LESSER COVERAGE FARTHER NORTH AT SBN SUGGESTS JUST LEAVING TS OUT
OF FCST THE REMAINDER OF THE NIGHT. CIGS SHOULD LOWER TO MVFR
OVERNIGHT BEHIND THE FRONT AND PERSIST INTO TUE MORNING WITH
GRADUAL LIFTING OF CIGS BY TUE AFTN.

&&

.PREV DISCUSSION... /ISSUED 306 PM EDT MON JUN 1 2009/

SHORT TERM...
CLOUDINESS OVER THE AREA IN THE WAKE OF THIS MORNINGS TSTMS WAS
SLOWLY ERODING AND WARM/MOIST AIRMASS WAS ADVECTING NE INTO THE
AREA. ILX/DTX MORNING SOUNDINGS BOTH SUGGESTED CONSIDERABLE CAPPING
FOR SFC BASED CONVECTION IN PLACE BUT INCREASING LOW LEVEL
MOISTURE/HEATING SHOULD ALLOW THIS TO BE OVERCOME LATE THIS AFTN AND
THIS EVE AS CDFNT OVER WI/IA MOVES SE AND MCV OVER IA MOVES EAST.
THUS, THINK ITS LIKELY THAT TSTMS WILL DVLP UPSTREAM AND PSBLY OVER
THE CWA LATE THIS AFTN AND THIS EVENING. MLCAPE 1500-2500 J/KG
AND 30-40KT DEEP LAYER SHEAR CONTS TO SUGGEST A THREAT OF SVR
STORMS...ESPECIALLY ACROSS SWRN PORTION OF CWA WHERE BEST
INSTABILITY WILL BE PRESENT. SHEAR GENERALLY UNIDIRECTIONAL
SUGGESTING MAIN THREAT WILL BE DAMAGING WIND WITH LINE SEGMENTS
AND POTENTIAL FOR LARGE HAIL.

FRONT EXPECTED TO STALL ACROSS CENTRAL INDIANA BY TUE MORNING AS
ANOTHER SHRTWV/CDFNT MOVES SE-E INTO THE UPR GRTLKS/PLAINS. LOW
LEVEL FLOW SHOULD BACK DURING THE DAY AS SHRTWV APPROACHES WHICH MAY
CAUSE SOME OVER-RUNNING SHOWERS/TSTMS IN OUR AREA. CWA EXPECTED TO
REMAIN ON COOLER SIDE OF FRONT TUESDAY WHICH SHOULD RESULT IN TEMPS
AROUND 10F COOLER THAN TODAY... RANGING FROM THE U60S NW TO THE U70S
SE.

AS LOW AMPLITUDE SHRTWV TROF CONTS TO PROGRESS E-SE ACROSS THE UPR
GRTLKS AND MS VALLEY TUE NGT ANOTHER SFC CDFNT SHOULD PUSH THROUGH
OUR AREA. SOME INSTABILITY...MAINLY ELEVATED WILL CONTINUE ACROSS
THE AREA... WHICH SHOULD ALLOW FOR SHOWERS/TSTMS TO DVLP. VERY MOIST
AIRMASS, SLOW MOVG FRONT, AND SMALL MBE VECTORS SUGGEST POTENTIAL
FOR LOCALLY HEAVY RAINFALL AS THIS SYSTEM MOVES THROUGH. DECENT WIND
FIELDS AND SHEAR ALSO SUGGESTS A FEW STORMS MAY BE SVR...MAINLY
ACROSS SRN PORTION OF CWA WHERE BETTER CHC OF SFC BASED INSTABILITY
IN THE EVE. WILL TURN COOLER BEHIND THIS FRONT TUE NIGHT WITH LOWS
BY WED MORNING RANGING FROM THE U40S NORTH TO THE M50S SOUTH.

LONG TERM...
WEDNESDAY THROUGH MONDAY.

INITIAL FOCUS WILL BE ON FRONTAL BOUNDARY THAT WILL BE SOUTH OF THE
AREA...FINALLY PUSHING AWAY FROM THE REGION AS HIGH PRESSURE TRIES
TO BUILD SOUTH AND CLEAR THINGS OUT. GFS/GEM/ECMWF ALL INDICATE A
WAVE MOVING ALONG THE FRONT WITH MUCH OF THE CWA STILL ON THE
NORTHERN FRINGES OF IT WEDS MORNING...WITH SE AREAS POSSIBLY INTO
AFTERNOON. AFTER COLLABORATION AND FOLLOWING THINKING OF OVERNIGHT
SHIFT...HAVE EXPANDED POPS TO ALL AREAS WEDS AM BUT KEPT IN CHC AT
THIS POINT WITH POPS THEN CONFINED TO LOW CHC IN SE DURING THE
AFTERNOON. DEWPTS ONLY IN THE 40S TO MAYBE NEAR 50 AND NORTHEAST
FLOW SHOULD PRECLUDE THUNDER AT THIS TIME SO WILL ONLY GO WITH
SHOWERS. WITH THE CLOUD COVER AND POSSIBLY PRECIP AROUND AND AREA ON
THE NORTH SIDE OF THE FRONT...HAVE LOWERED TEMPS SOMEWHAT.

RIDGE LOOKS TO TAKE HOLD WEDS NGT INTO FRIDAY NIGHT AND POSSIBLY
SATURDAY BEFORE THE NEXT TROUGH MOVES IN AND BRINGS ANOTHER CHANCE
FOR SHOWERS AND STORMS AS WELL AS A POTENTIAL SIG WARM UP. 850MB
TEMPS INTO THE WEEKEND OF GREATER THAN 20 C WILL BE OFF TO THE WEST
WHICH WOULD YIELD HIGHS IN THE 90S. HOWEVER...DONT THINK WE WILL
GET THAT WARM HERE BUT MID 80S AND INCREASING DEWPTS LOOK ON TAP. IN
TERMS OF PRECIP...GFS TRIES TO BRING SOME LIGHT PRECIP IN
SATURDAY...BUT PREFER THE SLOWER ARRIVAL TO THINGS MORE IN THE SAT
NGT TO SUNDAY NIGHT FRAME. LOW LOOKS TO BE PULLING AWAY WITH DRY
CONDITIONS ARRIVING FOR MONDAY SO HAVE WENT DRY.

PREV DISCUSSION... /ISSUED 126 PM EDT MON JUN 1 2009/

AVIATION...
VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTN. UNSTABLE AIRMASS
ADVECTING NE INTO NRN INDIANA AHEAD OF CDFNT DROPPING SE ACROSS
WI/IA. COMBINATION OF THIS FRONT AND WK SHRTWV MOVG EAST ACROSS IA
SHOULD CAUSE TSRA TO DVLP OVER OR JUST UPSTREAM OF THE AREA LATE
THIS AFTN AND MOVE THROUGH THE TERMINALS THIS EVE WITH MVFR
CONDITIONS...PSBLY BRIEFLY IFR. FRONT WILL MOVE THROUGH THE AREA
TONIGHT AND STALL OVER CENTRAL INDIANA BY TUE MORNING. MVFR
CONDITIONS EXPECTED TO DVLP BEHIND THE FRONT AND SCT SHRA/TSRA
ALSO PSBL NEARER TO THE BOUNDARY... FOR NOW JUST INCLUDED SHRA AT
FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR INZ023>027-032>034.

MI...NONE.
OH...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR OHZ024-025.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...FISHER
AVIATION...JT
Hazardous weather outlook, Jun 1, 3:46 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EDT MON JUN 1 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
446 AM EDT MON JUN 1 2009 /346 AM CDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ACROSS THE AREA TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND
SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-020900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
446 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE OVER THE LAKE TODAY AND TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. WAVES
WILL BE HIGHER NEAR THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. WAVES WILL BE HIGHER NEAR THUNDERSTORMS.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY NIGHT AND
SUNDAY. IT REMAINS TOO EARLY TO DETERMINE IF THESE WILL BE SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 1, 6:07 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             4 N BLUFFTON            40.80N  85.17W
06/01/2009  M0.75 INCH       WELLS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0902627

LMK
Local storm report, Jun 1, 6:10 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     NORTH GROVE             40.62N  85.97W
06/01/2009                   MIAMI              IN   EMERGENCY MNGR

            TREE DOWN ON HOUSE ON PARK STREET AND 550 EAST. POWER
            LINES ALSO DOWN.

&&

EVENT NUMBER IWX0902629

LMK
Local storm report, Jun 1, 6:11 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE DECATUR            40.86N  84.89W
06/01/2009  E0.25 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX0902630

LMK
Local storm report, Jun 1, 6:13 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     NORTH GROVE             40.62N  85.97W
06/01/2009                   MIAMI              IN   EMERGENCY MNGR

            TREE DOWN AT 500 EAST SOUTH OF 1200 SOUTH BLOCKING ROAD
            500 EAST

&&

EVENT NUMBER IWX0902631

LMK
Local storm report, Jun 1, 6:14 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       DECATUR                 40.83N  84.93W
06/01/2009  M0.00 INCH       ADAMS              IN   AMATEUR RADIO

            RAINFALL RATES OF 1 INCH PER HOUR REPORTED IN
            DECATUR...BERNE...AND NORTH OF PREBLE.

&&

EVENT NUMBER IWX0902632

LMK
Local storm report, Jun 1, 6:16 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT MON JUN 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             HOAGLAND                40.95N  84.99W
06/01/2009  M0.25 INCH       ALLEN              IN   AMATEUR RADIO

            PEA SIZE HAIL IN HOAGLAND ALONG WITH RAINFALL RATES OF
            1 INCH PER HOUR.

&&

EVENT NUMBER IWX0902633

LMK

The radar

The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
June 1, 6:23 PM EST to 6:24 PM EST
Where
Van Wert County, 1.48 mi SSE of Van Wert
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.850, -84.560

Emergency management officials reported a power pole down 2 miles southeast of Van Wert.

Thunderstorm Wind, Van Wert

When
June 1, 6:23 PM EST to 6:24 PM EST
Where
Van Wert County, 1.48 mi NNW of Willshire Osborn Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -84.790

Emergency management officials reported a tree down north of Wilshire.

Thunderstorm Wind, Van Wert

When
June 1, 6:37 PM EST to 6:38 PM EST
Where
Van Wert County, 1.71 mi ENE of Wetsel
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.960, -84.400

Emergency management officials surveyed a concentrated area of damage, appearing to be the result of a micro-burst. Within a roughly one mile square area, one barn roof was blown off, three aluminum and one wooden barn door were damaged, several 100 year old trees were blown down by the winds. Also, around 20 structures suffered mainly shingle damage. Damage is estimated at $75,000.

Hail, Van Wert

When
June 1, 6:39 PM EST to 6:40 PM EST
Where
Van Wert County, 2.81 mi N of Wetsel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.990, -84.440

Thunderstorm Wind, Allen

When
June 1, 6:40 PM EST to 6:41 PM EST
Where
Allen County, 0.69 mi N of Elida
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -84.200

A trained spotter estimated a 65 mph wind gust at the Elida Middle School.

Hail, Van Wert

When
June 1, 6:48 PM EST to 6:49 PM EST
Where
Van Wert County, 1.25 mi WNW of Scott
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.990, -84.590

Thunderstorm Wind, Allen

When
June 1, 6:50 PM EST to 6:51 PM EST
Where
Allen County, 0.9 mi NE of Gomer
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.838, -84.166

Amateur radio operators measure a 65 mph wind gust at County Road 235 and US 30.

Hail, Putnam

When
June 1, 7:07 PM EST to 7:08 PM EST
Where
Putnam County, 0.52 mi W of Columbus Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.920, -84.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173190, 173192, 173194, 173187, 173184, 173189, 173185, 173186.